Posted tagged ‘rash’

FDA warns of acetaminophen causing severe skin reactions

August 6, 2013

The Pediatric Insider

© 2013 Roy Benaroch, MD

I’ve said in many times here, but it’s worth saying again: any medicine (any real medicine, let’s leave placebos out of this) can cause adverse reactions, and sometimes serious adverse reactions. Even good old Tylenol (acetaminophen), said the FDA in a warning this week.

It’s not time to panic. Serious skin reactions to acetaminophen are really, really rare—the FDA’s warning mentioned 107 serious skin reactions, including 12 deaths, from 1969 to 2012. Considering that millions of doses of acetaminophen are given to children yearly, your child’s risk of this kind of reaction is miniscule.

Still, acetaminophen, like any other drug, really should only be used if needed. It’s great for reducing fever—but that’s really only necessary if the child isn’t feeling well. Fever itself is harmless. But I do recommend using acetaminophen (or ibuprofen after age 6 months) is a child with a fever feels sick and uncomfortable. Acetaminophen is also effective for treating pain, and can safely and effectively be given even before painful experiences, or regularly for a few days when you know there is going to be pain.

About those skin reactions: almost any drug can rarely cause serious skin reactions that can lead to significant skin loss, almost like a large burn. These reactions are probably more common with anti-epilepsy medications and some antibiotics (like Bactrim), though even then they’re quite rare. Still, the most important steps are to 1) avoid medication unless it’s needed; and 2) if there is a worrisome rash, stop taking the medication. The medicine-rashes that are most serious include blistering or painful skin, or reactions that include the lips or eyes, or any widespread rash that’s worsening. If your child has a rash on a medication, contact the prescribing doctor’s office to discuss what you’re seeing and whether stopping the medication is needed. When in doubt, it’s usually best to stop the medicine—though of course that depends on what the medication is for. Call or see your own doctor for advice.

Even though it’s overall a very safe and useful medications, there are other rare problems with acetaminophen. Even relatively small overdoses can cause severe liver toxicity, especially in those with pre-existing liver disease. And there are some links to the use of acetaminophen and asthma (though this is still unclear.)

The FDA is going to require a warning about these skin reactions on all prescription medicines containing acetaminophen, and will “request” that manufacturers include this warning on over-the-counter preparations. That label is going to get crowded!

One easy way to tell if a rash is serious

December 21, 2012

The Pediatric Insider

© 2012 Roy Benaroch, MD

Rashes are tough to diagnose over the phone. Even if you MMS me a pic, I can’t really feel it or get an overall gestalt of what the child and the rash looks like. (And, of course, MMS isn’t HIPAA compliant. Heaven forbid the gummit allow us to do something that might be easy, cheap, and helpful.)

Most rashes can easily wait a day or two for diagnosis. In kids they’re often triggered by mild viral infections, and the rash will go away on their own without therapy. Itchy things like eczema or poison ivy or contact derm get better with over-the-counter hydrocortisone.

On the other hand: some rashes, especially if accompanied by fever, can be a warning sign of a potentially catastrophic condition. Meningitis, sepsis, and leukemia can all present with a rash.

Yikes!

So, here’s one good, middle-of-the-night way of helping parents decide if a rash needs immediate attention:

As always, the posts and comments on this blog are general info to educate and inform. I am not your doctor, and this is not specific medical advice for your individual situation. If you’re worried, contact your own doctor directly. Also, the following info is only for healthy, ordinary kids who have been fully vaccinated. If your child has chronic health issues, immune problems, or is under-vaccinated, he is at much higher risk of serious complications.

Step 1. Does the child seem OK? If your child has a rash (or even if he doesn’t have a rash), your first question is: does he seem very sick? If Junior is hard to wake up or very pale or grey-looking or having trouble breathing or just doesn’t seem right, get thee to the nearest ER, pronto. Don’t mess around with the internet, and don’t mess around with trying to figure out what a rash means. Very sick-seeming child = trip to ER. Go.

Step 2. If your child with a rash seems reasonably well, but maybe blah with a fever, treat the fever first. The fever itself is not harmful, but it will make your child feel bad. Once the temperature starts to come down, you’ll be able to re-assess just how sick your child is. A vaccinated, healthy child who’s comfortable and playing after fever reduction is very unlikely to have anything seriously wrong with him, and almost certainly doesn’t have to go to the ER or see a doctor immediately.

Step 3. Assuming your child seems reasonably well, let’s see if this really is a rash that needs immediate evaluation:

Take a thick glass or a tumbler, and press the side of the glass against the rash. Peer through the glass at the skin. If the rash disappears with the pressure of the glass, it’s unlikely to be anything serious. If the rash can still be seen through the glass, it could well be a serious rash called “petechiae” or “purpura”, which is bleeding under the skin. Though petechaie are not always a serious problem, it can be. Contact your doctor or go to the ER if your child has these kinds of rashes that don’t disappear with the pressure of a glass.

One caveat: vomiting or coughing or straining hard can cause a little bit of petechiae on the upper face or around the eyes. Don’t worry too much about that. But widespread petechiae do need attention.

That’s all it is: the “tumbler test”, a quick and easy and cheap way to diagnose the most-concerning rashes of childhood. We’d better keep this quiet, or some drug company will start selling a sterile one-use shot glass for $600. It’ll be FDA-approved, as long as you don’t take a picture of it to text to your doctor.